Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 251, NWS Dodge City, KS

August 2, 2016Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 2, 2016, 6:19 PM CDT for Scott County, Kansas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 6:19 PM CDT (23:19 UTC)
Expired
Aug 2, 2016, 6:31 PM CDT
In force
12 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Scott County, KS

The radar

The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
2269 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WUUS53 KDDC 022319
SVRDDC
KSC171-022345-
/O.NEW.KDDC.SV.W.0251.160802T2319Z-160802T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT TUE AUG 2 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 619 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
  OF MANNING...MOVING SOUTHWEST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN SCOTT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3870 10079 3860 10069 3849 10076 3860 10092
TIME...MOT...LOC 2319Z 057DEG 8KT 3861 10080 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
2 follow-up statements
571 
WWUS53 KDDC 022327
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT TUE AUG 2 2016

KSC171-022345-
/O.CON.KDDC.SV.W.0251.000000T0000Z-160802T2345Z/
SCOTT KS-
627 PM CDT TUE AUG 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN SCOTT COUNTY...

AT 627 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF MANNING...MOVING SOUTHWEST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN SCOTT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3870 10079 3860 10069 3852 10076 3860 10092
TIME...MOT...LOC 2327Z 057DEG 8KT 3860 10082 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
684 
WWUS53 KDDC 022331
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT TUE AUG 2 2016

KSC171-022341-
/O.CAN.KDDC.SV.W.0251.000000T0000Z-160802T2345Z/
SCOTT KS-
631 PM CDT TUE AUG 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THE SEVERE THUNDERSTORM WARNING IS CANCELLED. 

LAT...LON 3870 10079 3860 10069 3852 10076 3860 10092
TIME...MOT...LOC 2331Z 057DEG 8KT 3859 10083 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:07 PM CDT, 12 minutes earlier.

Area forecast discussion, Aug 2, 6:07 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
607 PM CDT TUE AUG 2 2016

...UPDATE TO AVIATION...

.SYNOPSIS...
Issued at 248 PM CDT Tue Aug 2 2016

A weak thermal boundary was situated from central Kansas into
southwestern Kansas this afternoon. A few thunderstorms had
developed along the front north of Russell and in extreme
southwestern Kansas. This front will gradually weaken and shift
back north through Wednesday. An upper level ridge will be
amplifying over the southern plains this week while a strong
shortwave trough passes across the northern plains. This trough
will push a cold front into northwestern or western Kansas by
Thursday and Friday before becoming quasi-stationary. The upper
level ridge over the southern plains will tend to discourage
frontal penetration south of Kansas. But convective outflows could
force the effective frontal boundary through the periphery of the
ridge.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 248 PM CDT Tue Aug 2 2016

A few thunderstorms will persist into the evening hours along the
frontal boundary before gradually dying off tonight.
Upper level winds were very weak so that large hail is not
expected. The lack of strong heating today should limit wind
potential. With the front shifting to the north on Wednesday,
there will be less low level convergence to initiate storms. With
more sunshine than today, temperatures out to recover well into
the 90s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 248 PM CDT Tue Aug 2 2016

There is a chance of thunderstorms late Thursday through Friday as
the aforementioned northern plains upper level disturbance pushes
a cold front into western Kansas. It is too early to tell how far
south this convection will make it due to a developing southern
plains upper level ridge. Surface based convection will develop
along the front both days, with more widespread nocturnal
convection a little farther north. There may be a strong thermal
gradient on Friday between Hays and Medicine Lodge, especially if
cool, convective outflow is widespread across central Kansas
Thursday night. A low level baroclinic zone will remain across
western or northwestern Kansas through the weekend and into next
week along the northern periphery of the upper level ridge.
Isolated to scattered late afternoon thunderstorms are possible
along the weak front, and nocturnal storm clusters can't be ruled
out along and north of the front, with the best chances in far
western and northwestern Kansas. Temperatures will remain hot over
south central Kansas, with slightly cooler readings possible near
I-70, depending on where the effective frontal boundary is
located.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 602 PM CDT Tue Aug 2 2016

Isolated thunderstorms across west central and northern portions
of southwest Kansas are expected to dissipate through late this
evening with the loss of daytime heating. Otherwise, VFR
conditions will prevail in the vicinity of all TAF sites through
early Wednesday afternoon. A light south to southeast wind will
persist through early Wednesday morning as a weak surface low
remains anchored across southeast Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  96  72  97 /  30  10  10  30
GCK  67  95  70  95 /  30  20  20  40
EHA  68  95  69  94 /  30  20  20  40
LBL  68  96  71  97 /  40  20  20  30
HYS  69  95  72  96 /  20  10  20  40
P28  73 100  76 101 /  20  10  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...JJohnson
Hazardous weather outlook, Aug 2, 3:59 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
359 PM CDT TUE AUG 2 2016

KSZ030-031-043>046-061>066-074>081-084>090-032100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
359 PM CDT TUE AUG 2 2016 /259 PM MDT TUE AUG 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO EARLY
TONIGHT. MOST OF THESE STORMS WILL NOT BE SEVERE, EXCEPT FOR
PERHAPS SOME SMALL HAIL AND DAMAGING WINDS ALONG THE OKLAHOMA
STATE LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON THROUGH
MONDAY. A FEW OF THESE STORMS MAY BE MARGINALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

JF

In the hours before

Special weather statement, Aug 2, 4:29 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
429 PM CDT TUE AUG 2 2016

KSZ044-022200-
LANE KS-
429 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE COUNTY UNTIL
500 PM CDT...

AT 429 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES SOUTH OF SHIELDS...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DIGHTON AND SHIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3860 10058 3868 10038 3852 10025 3844 10045
TIME...MOT...LOC 2129Z 332DEG 7KT 3856 10044

TURNER
Special weather statement, Aug 2, 4:33 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT TUE AUG 2 2016

KSZ043-022200-
SCOTT KS-
433 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTT COUNTY UNTIL
500 PM CDT...

AT 432 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF MODOC. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS NEAR 50 MPH ARE LIKELY. HAIL TO ONE HALF INCH IS
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MODOC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3843 10092 3828 10108 3831 10113 3850 10113
      3852 10111
TIME...MOT...LOC 2132Z 310DEG 3KT 3841 10112

TURNER
Special weather statement, Aug 2, 4:58 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
458 PM CDT TUE AUG 2 2016

KSZ044-022300-
LANE KS-
458 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANE COUNTY UNTIL 600 PM
CDT...

AT 457 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DIGHTON...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 45 TO 50 MPH ARE LIKELY.
HAIL TO ONE HALF INCH IS POSSIBLE.

 LOCATIONS IMPACTED INCLUDE... DIGHTON AND SHIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3854 10060 3864 10046 3850 10031 3839 10049
TIME...MOT...LOC 2157Z 319DEG 8KT 3852 10049

TURNER
Special weather statement, Aug 2, 5:26 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
526 PM CDT TUE AUG 2 2016

KSZ043-044-022300-
SCOTT KS-LANE KS-
526 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SCOTT AND
SOUTHWESTERN LANE COUNTIES UNTIL 600 PM CDT...

AT 526 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR AMY...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH ARE LIKELY.
HAIL TO ONE HALF INCH IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
AMY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3852 10072 3860 10057 3841 10046 3834 10062
TIME...MOT...LOC 2226Z 329DEG 8KT 3850 10058

TURNER
Special weather statement, Aug 2, 6:11 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT TUE AUG 2 2016

KSZ062-022345-
KEARNY KS-
611 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY COUNTY UNTIL 645
PM CDT...

AT 610 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTH OF LEOTI...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN KEARNY
COUNTY.

LAT...LON 3826 10122 3818 10113 3812 10146 3826 10152
TIME...MOT...LOC 2310Z 337DEG 5KT 3825 10138

TURNER
Special weather statement, Aug 2, 6:13 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT TUE AUG 2 2016

KSZ043-044-030000-
SCOTT KS-LANE KS-
613 PM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES UNTIL 700 PM CDT...

AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF MANNING...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS NEAR 50 MPH ARE LIKELY.
HAIL TO ONE HALF INCH IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MANNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3870 10056 3845 10075 3860 10095 3870 10083
TIME...MOT...LOC 2312Z 055DEG 4KT 3861 10078

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:57 AM CDTSpecial Weather StatementDDCLane63 min
Aug 2, 4:29 PM CDTSpecial Weather StatementDDCLane31 min
Aug 2, 4:33 PM CDTSpecial Weather StatementDDCScott27 min
Aug 2, 4:58 PM CDTSpecial Weather StatementDDCLane62 min
Aug 2, 5:26 PM CDTSpecial Weather StatementDDCLane34 min
Aug 2, 6:11 PM CDTSpecial Weather StatementDDCKearny34 min
Aug 2, 6:13 PM CDTSpecial Weather StatementDDCScott47 min
Aug 2, 6:26 PM CDTSpecial Weather StatementDDCScott34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.